Introduction: Ribociclib, a cyclin-dependent kinase 4/6 (CDK4/6) inhibitor used with endocrine therapy for hormone receptor–positive, human epidermal growth factor receptor 2 (HER2)-negative breast cancer, can cause drug-induced liver injury (DILI). A delayed second flare after improvement following withdrawal has rarely been described. We report a biphasic course followed by treatment with an alternative CDK4/6 inhibitor. Case Presentation: A 67-year-old woman with metastatic invasive ductal carcinoma developed elevated aminotransferases two weeks after ribociclib was added to letrozole. Ribociclib was withheld, but severe hepatocellular injury prompted hospitalization 25 days later. Biopsy showed portal and lobular inflammation with centrizonal hepatocellular dropout. After biochemical improvement, letrozole was restarted. Two weeks later, a second severe flare developed, more than seven weeks after ribociclib withdrawal; total bilirubin reached 12.6 mg/dL at readmission. Letrozole was stopped again, and liver tests improved following corticosteroid treatment. Abemaciclib was initiated during the prednisone taper after aminotransferase normalization, with mild residual hyperbilirubinemia. Liver tests were normal at follow-up approximately three and seven months after abemaciclib initiation. Conclusions: This biphasic course of suspected DILI supports continued biochemical monitoring after drug withdrawal and initial improvement. Letrozole re-exposure and corticosteroid treatment complicate causal attribution. Tolerance of abemaciclib in this patient supports consideration of an alternative agent with close monitoring, but does not establish the general safety of switching CDK4/6 inhibitors.
No takes yet. Share an insight, caveat, or question.
Rajoulh et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Case Reports in Oncology